Antiepileptic drugs, systemic antibacterials up risk of adverse drug reactions
Use of antiepileptic drugs, a history of adverse drug reactions (ADR) and use of meglumine are all risk factors for ADR in paediatric patients, a new cohort study has shown.
In a cohort of 173 children, with 208 admission and 2,167 prescription data, 109 adverse drug events (ADE) were reported in 52 children. Of these, 12.8 percent (n=14) were classified as definite ADR, 47.7 percent (n=52) were probable, 29.4 percent (n=32) were possible and 10.1 percent (n=11) were classified as doubtful.
An analysis of all definite and probable ADRs showed that gastrointestinal disorders were the most common ADR, comprising 28.8 percent (n=19) of all total cases. This was followed by ADR related to systemic antibacterials (22.7 percent) and general anaesthesia (15.2 percent). The overall incidence rates of definite and probable ADRs were 22.1 and 21.9 percent, respectively.
Multivariate analysis showed that a prior history of ADR (hazard ratio [HR], 2.44; 95 percent CI, 1.19 to 5.00; p=0.01) and an administration of meglumine antimonite (HR, 4.98; 1.21 to 20.54; p=0.02) were significant risk factors for ADRs.
Antiepileptic drugs (HR, 3.84; 1.40 to 10.56; p=0.009) and antibacterials for systemic use (HR, 2.75; 1.08 to 6.98; p=0.03) were also significant risk factors for ADR.
Study participants were recruited from a general paediatric ward of a public teaching hospital in Northeastern Brazil. Only those treated for at least 48 hours were included. Those that were not administered drugs during hospital stay were excluded.
The principal outcome of the study was the occurrence of ADRs. The Naranjo and Hartwig algorithms were used to evaluate causality and severity of ADEs, respectively.